Open Access Highly Accessed Open Badges Case report

Radiation recall dermatitis with soft tissue necrosis following pemetrexed therapy: a case report

Christian Spirig1*, Aurelius Omlin2, Giannicola D'Addario1, Klaus-Dieter Loske3, Philipp Esenwein4, Jan Henning Geismar5 and Thomas Ruhstaller1

Author Affiliations

1 Department of Oncology-Hematology, Cantonal Hospital, St.Gallen, Switzerland

2 Oncological Palliative Medicine, Cantonal Hospital, St.Gallen, Switzerland

3 Department of Dermatology, Cantonal Hospital, St.Gallen, Switzerland

4 Department of Plastic-Surgery, Cantonal Hospital, St.Gallen, Switzerland

5 Department of Radiation Therapy, Cantonal Hospital, St.Gallen, Switzerland

For all author emails, please log on.

Journal of Medical Case Reports 2009, 3:93  doi:10.1186/1752-1947-3-93

Published: 2 November 2009



Radiation recall dermatitis is a well known but still poorly understood inflammatory reaction. It can develop in previously irradiated areas and has been shown to be triggered by a variety of different drugs, including cytostatic agents. Pemetrexed may cause radiation recall dermatitis in pre-irradiated patients.

Case presentation

We present the case of a 49-year-old Caucasian woman with non-small cell lung cancer who was initially treated with carboplatin and paclitaxel concomitant with radiotherapy after suffering a painful plexus brachialis infiltration. Due to disease progression, a second-line treatment with pemetrexed was started. A severe soft tissue necrosis developed despite steroid treatment and plastic surgery.


To the best of our knowledge, we present the first case of a patient with severe soft tissue necrosis in a pre-irradiated area after pemetrexed therapy. We believe that physicians treating patients with pemetrexed should be aware of the severe, possibly life-threatening effects that may be induced by pemetrexed after previous radiation therapy.